Hail, Perkins
- When
- May 24, 7:16 PM MST
- Where
- Perkins County, 11.25 mi NNW of Brandon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.940, -102.010
A warm frontal boundary was draped across southwestern Nebraska during the evening of May 24th. Thunderstorms initiated in northeastern Colorado and tracked east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A warm frontal boundary was draped across southwestern Nebraska during the evening of May 24th. Thunderstorms initiated in northeastern Colorado and tracked east. As they approached the warm front, they became severe. Large hail and a tornado was reported in Chase County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 24, 4:46 PM MST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 646 PM CDT TUE MAY 24 2016 .SHORT TERM...(This evening through Wednesday) Issued at 252 PM CDT Tue May 24 2016 Tonight and Wednesday...the models are in good agreement lifting a h700mb warm front into Srn Neb tonight. Satellite suggests the front is lifting through Nern Colo and Nwrn KS this aftn. The threat of severe weather this evening hinges on storm development over Nern Colo. The HRRR and RAP models suggest an isolated severe storm could move east through Colo and into Swrn Neb. Perhaps of bigger concern is the NAM is developing discrete convection across Swrn Neb this aftn and this evening which could easily become severe if dew points rise into the 60s...perhaps a stretch but a storm or two could develop with dew points in the upper 50s. Presumably...other convection will fire across the Panhandle this evening and move east as advertised by the models. This activity should move east and coalesce with the ongoing storm development across Swrn Neb to form a tstm complex which sweeps east overnight. The severity of this complex is uncertain as it could become outflow dominant and more ordinary. WPC has outlooked Swrn Neb for excessive rainfall tonight. This would result from HP supercell development which is advertised by the HRRR and NAM. It is also noted that the shear is expected to weaken late this evening which would cause storms to backbuild...split and cause multicell development. PWATs increase to 1.5 inches along and east of highway 83 in both the NAM and RAP models. This about 200 percent of normal. Quiet weather is expected Wednesday in the wake of the storm activity tonight. Highs rise 75 to 85 and a weak area of Pacific high pressure builds into the fcst area. This should produce light northwest winds. .LONG TERM...(Wednesday night through Tuesday) Issued at 252 PM CDT Tue May 24 2016 Thursday through Tuesday will remain active as shortwave disturbances continue to be ejected northeast across the region. meanwhile, a longwave trough will persist across the west coast, as energy dives southeast from the Gulf of Alaska. The highest chances will occur Thursday night, Friday and Friday night. This will be due to an upper trough and closed low passing Colorado Thursday night, then western Nebraska Friday and Friday night. An additional threat for severe weather Thursday afternoon and evening, as a surface low and warm front extends from nwrn Kansas across central Nebraska. Another disturbance is forecast to cross the region Memorial Day and Monday night for increased chances for thunderstorms. High temperatures Thursday in the mid 70s cool into the lower 70s by Friday before rebounding back into the lower 80s Sunday. Low temperatures remain fairly steady in the low to mid 50s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 646 PM CDT Tue May 24 2016 Thunderstorms are expected to impact the KLBF and KVTN terminals by 03z this evening. Wind gusts to 45 KTS, small hail and visibilities down to 3SM are expected with thunderstorms. The main thunderstorm threat is expected to end after 08z tonight. Beyond 08z, CIGS of 3500 FT AGL are expected through mid morning Wednesday with clear skies thereafter. && .HYDROLOGY... Issued at 252 PM CDT Tue May 24 2016 North Platte river...additional releases of 500 to 1000 cfs from lake McConaughy are planned. This is a result of higher than expected snow melt in the mountains feeding the North Platte river and the Wyoming reservoir system. The MBRFC is preparing new forecasts for the North Platte river. Higher river levels are expected. High river flows will continue on the South Platte river. The combined flow of the North and South Platte rivers will continue to produce flooding on the Platte river near Brady. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...CDC LONG TERM...Roberg AVIATION...Buttler HYDROLOGY...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT TUE MAY 24 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-252030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 320 PM CDT TUE MAY 24 2016 /220 PM MDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE WEATHER IS POSSIBLE THIS EVENING. THE AREA OF GREATEST CONCERN IS ALONG AND SOUTH OF INTERSTATE 80. STORM ACTIVITY WILL DEVELOP ACROSS COLORADO AND MOVE TOWARD OR INTO SOUTHWEST NEBRASKA THIS EVENING. ISOLATED SEVERE STORMS MAY DEVELOP ACROSS SOUTHWEST NEBRASKA ALSO. LARGE HAIL AND WIND DAMAGE ARE THE THREAT ALONG WITH THE POTENTIAL FOR AN ISOLATED TORNADO. LOCALLY HEAVY RAINFALL IS POSSIBLE. OTHER STRONG OR ISOLATED SEVERE STORMS MAY DEVELOP THIS EVENING ACROSS THE NEBRASKA PANHANDLE. LARGE HAIL AND WIND DAMAGE ARE THE THREAT. LATE TONIGHT...STORM ACTIVITY ACROSS SOUTHWEST NEBRASKA MAY CONVERGE WITH ACTIVITY ACROSS WESTERN NEBRASKA TO FORM A COMPLEX OF THUNDERSTORMS WHICH WILL MOVE EAST THROUGH NORTH CENTRAL NEBRASKA. A FEW STORMS COULD BE CAPABLE OF LARGE HAIL...WIND DAMAGE AND LOCALLY HEAVY RAINFALL. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS SLIGHT CHANCE FOR AFTERNOON AND EVENING SEVERE THUNDERSTORMS ON WEDNESDAY...FOR AREAS ALONG AND EAST OF HIGHWAY 83. LARGE HAIL AND WIND DAMAGE ARE THE PRIMARY CONCERN...HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE. THERE IS ANOTHER SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON THURSDAY...FOR NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. LIKE WEDNESDAY...THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND DAMAGE...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE BEST TIME FOR SEVERE STORMS WILL BE IN THE AFTERNOON AND EVENING HOURS. THE CHANCE OF THUNDERSTORMS CONTINUES FRIDAY THROUGH MEMORIAL DAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO LEWELLEN. ADDITIONAL RELEASES FROM LAKE MCCONAUGHY WILL CAUSE THE NORTH PLATTE RIVER AT NORTH PLATTE TO RISE HIGHER. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM MDT TUE MAY 24 2016
NEZ022-056-250130-
GARDEN NE-DEUEL NE-
645 PM MDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND DEUEL
COUNTIES UNTIL 730 PM MDT...
AT 644 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF LISCO
TO 6 MILES SOUTH OF LODGEPOLE...AND MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
CHAPPELL AND LISCO AROUND 700 PM MDT.
OSHKOSH AROUND 730 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MOUNT VERNON...
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...BLUEWATER BATTLEFIELD
STATE HISTORICAL PARK AND SUGAR LOAF HILL.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 78 AND
101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NORTH PLATTE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR CENTRAL
NEBRASKA.
LAT...LON 4162 10219 4100 10217 4100 10261 4139 10261
4140 10264 4151 10264
TIME...MOT...LOC 0044Z 226DEG 34KT 4139 10276 4105 10268
TAYLORSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
702 PM MDT TUE MAY 24 2016
NEZ004-022-250145-
GARDEN NE-SHERIDAN NE-
702 PM MDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND
NORTHWESTERN GARDEN COUNTIES UNTIL 745 PM MDT...
AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WILD HORSE BUTTE TO 7
MILES NORTHWEST OF LISCO...AND MOVING EAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
CRESCENT LAKE NWR AROUND 725 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE TRALNOR LAKE...WILD
HORSE FLATS...HERMAN LAKE...BRITTON LAKE...RICHARDSON LAKE...MILES LAKE...
PATTERSON LAKE...MUMPER...DIAMOND LAKE AND ADAMS FLATS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 250 BETWEEN MILE MARKERS 1 AND 23.
HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 119.
LAT...LON 4237 10233 4164 10217 4157 10263 4174 10264
4175 10267 4177 10268 4200 10268 4201 10270
4209 10270 4210 10274 4235 10274
TIME...MOT...LOC 0101Z 259DEG 35KT 4226 10294 4158 10271
TAYLORSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM MDT TUE MAY 24 2016
NEZ022-035-056>058-069-250215-
CHASE NE-GARDEN NE-KEITH NE-DEUEL NE-ARTHUR NE-PERKINS NE-
723 PM MDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHASE...WESTERN
ARTHUR...SOUTHERN GARDEN...DEUEL...WESTERN KEITH AND WESTERN PERKINS
COUNTIES UNTIL 815 PM MDT...
AT 722 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF LISCO
TO NEAR CHAPPELL...AND MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
LEWELLEN AROUND 755 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE INTERSECTION OF
HIGHWAY 27 AND 9 MILE ROAD...VELMA...GOLDENEYE STATE WILDLIFE
MANAGEMENT AREA...BELMAR...BOURQUIM HILL...MOUNT VERNON...CLEAR CREEK
STATE WILDLIFE MANAGEMENT AREA...ASH HOLLOW STATE HISTORICAL PARK...
RACKETT AND JENSEN LAKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 132.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 79 AND 121.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR SOUTHWESTERN
NEBRASKA.
LAT...LON 4166 10260 4173 10180 4054 10180 4056 10206
4101 10205 4101 10259
TIME...MOT...LOC 0122Z 226DEG 36KT 4159 10253 4109 10239
TAYLORSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM MDT TUE MAY 24 2016
NEZ004-250215-
SHERIDAN NE-
736 PM MDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 815 PM MDT...
AT 735 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAY SPRINGS...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSHVILLE...HAY SPRINGS...CLINTON...INTERSECTION OF HIGHWAY 87 AND
ANTELOPE ROAD...INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...METCALF
STATE WILDLIFE MANAGEMENT AREA...WALGREN LAKE STATE RECREATION AREA...
MOUNT MARIA...HIGHWAY 250 CROSSING THE NIOBRARA RIVER AND INTERSECTION
OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 103.
HIGHWAY 250 BETWEEN MILE MARKERS 36 AND 48.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4254 10277 4277 10278 4278 10277 4279 10278
4297 10278 4297 10210 4246 10252 4247 10278
4254 10278
TIME...MOT...LOC 0135Z 204DEG 30KT 4262 10265
SNIVELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM MDT TUE MAY 24 2016
NEZ056>058-250245-
KEITH NE-DEUEL NE-PERKINS NE-
803 PM MDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEUEL...WESTERN
KEITH AND PERKINS COUNTIES UNTIL 845 PM MDT...
AT 802 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BARTON TO NEAR
VENANGO...AND MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
BIG SPRINGS AROUND 815 PM MDT.
GRANT AND BRULE AROUND 830 PM MDT.
OGALLALA...MADRID...KINGSLEY DAM...ROSCOE AND KEYSTONE AROUND 845 PM
MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BRANDON...LAKE VIEW
CAMPGROUND...GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...WILD HORSE
SPRING AND MEGEATH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 61 BETWEEN MILE MARKERS 59 AND 106.
HIGHWAY 92 BETWEEN MILE MARKERS 131 AND 138.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 95 AND 137.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR SOUTHWESTERN
NEBRASKA.
LAT...LON 4103 10233 4137 10167 4081 10132 4070 10205
4100 10205 4100 10231
TIME...MOT...LOC 0202Z 246DEG 36KT 4099 10220 4078 10210
TAYLORSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 805 PM MDT TUE MAY 24 2016 NEZ004-094-250230- WESTERN CHERRY NE-SHERIDAN NE- 805 PM MDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND NORTHWESTERN CHERRY COUNTIES UNTIL 830 PM MDT... AT 805 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF GORDON...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GORDON...SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...IRWIN... INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...LONE BUTTE...ROCK HILL... HOOVER LAKE...HIGHWAY 27 CROSSING THE NIOBRARA RIVER...INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD AND BAYONNE. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 20 BETWEEN MILE MARKERS 99 AND 131. HIGHWAY 250 BETWEEN MILE MARKERS 34 AND 36. LAT...LON 4249 10206 4251 10248 4299 10220 4298 10174 TIME...MOT...LOC 0205Z 228DEG 35KT 4259 10222 SNIVELY
The North Platte radar (KLNX), 165 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
6 hail, 6 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm wind gust estimated at 60 MPH.
At 2006 MST a tornado touched down in a field, flipping over an empty pivot irrigation system before lifting and dissipating. Estimated maximum winds were estimated at 70 mph to produce an EF-0 rating.
Thunderstorm wind gusts estimated at 60 to 70 MPH in the city of Wauneta.
Law enforcement reported a large tree branch over North Front Road.
Large trampoline blown into a telephone line on the west side of North Platte.
Lightning killed 6 head of cattle northwest of North Platte.
Wind gusts estimated at 60 MPH along with pea sized hail reported.
Wind gust measured with a Davis Anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633925, 633926, 633928, 633927, 633929, 633930, 633940, 633941, 633942, 633931, 633932, 633933, 633935, 633937.